Hail, Boone
- When
- May 3, 9:41 AM CST
- Where
- Boone County, 0.56 mi W of Omaha
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 36.450, -93.190
Earlier in the month, there was huge hail in northern Arkansas. On the 3rd, up to tennis ball size hail was noted around Mountain Home (Baxter County), with golf ball to hen egg size stones near Lakeview, Midway, and Norfork (all in Baxter County), Omaha (Boone County), Peel (Marion County), and Yellville (Marion County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Earlier in the month, there was huge hail in northern Arkansas. On the 3rd, up to tennis ball size hail was noted around Mountain Home (Baxter County), with golf ball to hen egg size stones near Lakeview, Midway, and Norfork (all in Baxter County), Omaha (Boone County), Peel (Marion County), and Yellville (Marion County).
Damaging winds were an issue across the northeast on the 3rd. Trees and/or power lines were downed at Evening Shade (Sharp County). A 61 mph gust was measured at Hoxie (Lawrence County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 3, 5:47 AM CST, 3 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 647 AM CDT Sun May 3 2020 .UPDATE... Updated to include the 12z aviation discussion. .AVIATION... A mix of VFR/MVFR ceilings are ongoing across the region. This trend is expected to continue today with SHRA/TSRA possible across northern terminals. Only mentioned SHRA/TSRA at KHRO and KBPK for now due to low confidence in precipitation at other locations. Southern TAF sites may see VFR ceilings with broken deck scattering out during the afternoon. && .PREV DISCUSSION...(ISSUED 429 AM CDT Sun May 3 2020) SHORT TERM...Today Through Tuesday Quasi-zonal flow will remain in place across the Srn CONUS through Tuesday. At the surface, an expansive high pressure will move SEwrd over FL while a compact low pressure ejects Ewrd into Nrn TX/Srn OK today. Between systems, cloud cover will be on increase across portions of SW and most of Nrn AR beginning this morning. S/SWrly winds will continue over much of the state, however winds speeds should be lower in magnitude than was observed Saturday. A cold front will approach the state from the C plains early this afternoon. At the same time, the aforementioned low over the Srn plains will slide towards the region. Aloft, weak upper level energy traversing quasi-zonal flow will interact with the low and surface boundary to produce isolated showers and thunderstorms. While there could be a strong storm or two, upper level forcing and upper level winds will be rather weak thereby inhibiting the formation of widespread organized severe convection. Best chance PoPs will reside to Nrn portions of the state in closer proximity to the cold front. High temperatures will range from the mid 70s N to the mid 80s S. The boundary should stall over portions of Nrn AR on overnight into Monday as the front becomes parallel to the upper steering flow. The front will meander over Nrn AR, possibly C AR at times, through early Tuesday. Another weak upper level system will move through the upper flow and interact with the boundary to trigger additional storms on Monday afternoon/evening. A few strong storms could develop, but the main threats would be large hail and isolated damaging winds. Again, best chances PoPs should remain over the Nrn one half of the state. High temperatures on Monday will vary from a rain cooled and cloudy 70s across Nrn half of AR to upper 80s and partly cloudy over the Srn half of AR. A strong surface high located over the C plains will dive S on Tuesday, this feature will push the stationary front back to the S as a cold front. Precipitation will spread further S and SE across the remainder of the state. Precipitation will slowly come to an end Tuesday night from the NW to the SE as high pressure moves into the region. Highs on Tuesday will mainly be in the 70s with a few lower 80s possible over extreme Srn AR. LONG TERM...Tuesday Night Through Saturday The extended period will feature a northwest wind flow aloft much of the period. This will be the result of strong storm systems aloft toward the Great Lakes, and ridging over the southern Rockies and southern Plains. The period will begin with the flow aloft driving a cold front south of Arkansas. Scattered leftover showers/isolated thunderstorms will be noted Tuesday evening across southern Arkansas. High pressure will build over the region Wednesday/Thursday, with dry conditions expected and seasonal to below average temperatures. Yet another cold front will arrive from the northwest later in the week, with chances of showers/isolated thunderstorms Thursday night and Friday. It will be even cooler behind the front by next weekend, with dry weather in the forecast on Saturday. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...JONES
Hazardous Weather Outlook National Weather Service Little Rock AR 453 AM CDT Sun May 3 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-041000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 453 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Isolated showers and thunderstorms are expected to develop this morning into the evening across northern portions of the state. There could be a strong storm or two, however the threat for widespread hazardous weather appears low. Large hail and damaging winds are the main concerns. .DAYS TWO THROUGH SEVEN...Monday Through Saturday There will be good chances of showers and thunderstorms across the northern half of Arkansas Monday afternoon and into the nighttime hours. Some storms could be strong to severe. Large hail and damaging winds are the main concerns. .Spotter Information Statement... Spotter activation may be needed Monday afternoon and evening. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 46/230
Special Weather Statement National Weather Service Little Rock AR 629 AM CDT Sun May 3 2020 ARZ030-037-031230- Scott AR-Logan AR- 629 AM CDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND NORTHEASTERN SCOTT COUNTIES UNTIL 730 AM CDT... At 627 AM CDT, Doppler radar was tracking a a cluster of strong thunderstorms 8 miles southeast of Echo, or 8 miles southwest of Booneville, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Booneville... Blue Mountain... Lucas... Sugar Grove... Carolan... Grayson... Ione... Elm Park... Blue Ball... LAT...LON 3498 9413 3511 9412 3514 9372 3495 9371 TIME...MOT...LOC 1127Z 268DEG 10KT 3503 9401 46
The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 15:42 UTC.
20 hail, 4 thunderstorm wind. Local standard time, as filed.
Two inch hail was reported in Peel.
A report of 2 inch hail was received via social media.
A golf ball sized hail report in Midway was received via social media.
One inch hail was reported at the Baxter Regional Hospital.
Numerous trees were blown down across the western portions of the county, some blocking roads. A school building sustained minor damage.
Tennis ball sized hail was reported via social media.
Received a social media video of quarter size hail in Melbourne.
Quarter size hail fell in Sidney.
A personal weather station measured a 61 mph wind gust.
A large tree was blown over near the Evening Shade steam engine.
COOP observer reported quarter size hail.
A report of ping pong ball size hail was reported by the public.
A storm spotter reported ping pong ball size hail.
The public reported quarter size hail in Oxford.
A COOP observer reported quarter size hail in Cave City.
Three inch tree limbs were broken and power lines were down north of Tuckerman.
The public reported golf ball size hail in Swifton.
One inch hail was reported in Dardanelle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885002, 885003, 885004, 885005, 885006, 885008, 885009, 885010, 885011, 885012, 885013, 885218, 885220, 885223, 885226, 885227, 885229, 885232, 885234, 885236, 885238, 885241, 885243, 894129.